Can Rheumatoid Arthritis Cause Itching?

… Continued …

Skin rash

As mentioned before, rheumatoid arthritis (RA) can cause rheumatoid vasculitis (inflammation of blood vessels), which can affect a number of different sizes of blood vessels. In general, the most commonly affected blood vessels are those that distribute blood to nerves, internal organs, and skin.

Although this vasculitis is quite rare in people with RA (only about 1 in 100 cases), it can be serious – depending on where it occurs!

If small arteries of the fingertips are affected, you may have small pits on your fingertips. And when it occurs in larger blood vessels running to the skin, the result could be skin rash, itching, or redness on the affected area. In worse scenario, ulcers can form and they also could be infected.

Rheumatoid nodules

Nodules, hard lumps of tissue, affect about 1 in 5 cases of RA. They can vary in sizes from as small as a pea to about the size of a ping ball. They can form over boney areas (under the skin) such as the finger, angle, or elbow. In some cases, they can also affect internal organs like the lungs.

The affected areas could be painful and sometimes itchy. For more information about rheumatoid nodules, see this section!

Side effects of some RA medications

Skin problems, including itchy skin, in people with RA may also be caused by some medications they take to control the disease and ease the symptoms. For examples:

  1. Some NSAIDs (non-steroidal anti-inflammatory drugs) to help ease pain and inflammation for RA may make your skin more sensitive to the sun than usual.
  2. Disease-modifying antirheumatic drugs (DMARDs), such as methotrexate, may also cause sun sensitivity.
  3. Corticosteroids (another common treatment option to ease inflammation) may lead to thinning of the skin, making it more susceptible to bruising.
  4. Some biologic agents (a sub-type of DMARDs) might carry the risk of skin rash, especially at the injection site.

The side effects of RA medications can vary from patient to patient. If you think that a particular medication you’re taking is responsible for your skin rash, talk to your doctor! He /she may lower your dose – or stopping /switching medication could be the preferred course of action, depending on how severe the problem is!

Furthermore, having chronic disease such as RA can increase your risk of stress or other mood disorders that may make your RA symptoms worse. Stress may also make your itchy skin itch even more.

Citations /references:

  1. http://www.health.com/health/gallery/0,,20408058,00.html/view-all
  2. http://www.arthritis.org/about-arthritis/types/rheumatoid-arthritis/articles/rhemuatoid-arthritis-affects-body.php

Please Leave a Few Words

Your email address will not be published. Required fields are marked *